Thunderstorm Wind, Marquette
- When
- May 10, 3:25 PM EST
- Where
- Marquette County, Skandia
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.417, -86.833
8 inch diameter trees up-rooted.
A cold front moving eastward across Upper Michigan, combined with an upper level disturbance and daytime heating, produce isolated severe thunderstorms over central Upper Michigan during the afternoon on May 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A cold front moving eastward across Upper Michigan, combined with an upper level disturbance and daytime heating, produce isolated severe thunderstorms over central Upper Michigan during the afternoon on May 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 10, 3:24 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 424 PM EDT THU MAY 10 2001 NEAR TERM FORECAST CONCERNS INCLUDE LINGERING TSRA THREAT AND PSBL SVR AND FOR CNTRL AND SE ZONES THIS EVENING...THEN SIGNIFICANT COOL DOWN TONIGHT INTO FRI NIGHT...WITH AREAS OF FROST LIKELY FRI NIGHT OVR WRN INTERIOR. THIS EVENING...LATEST WV LOOP/RUC ANALYSIS SHOWS CONTINUED ZONAL FLOW OVER CNTRL CONUS WITH SERIES OF UPSTREAM SHRTWVS...PROPELLING SFC CDFNT ACROSS FA. TSRAS INITIATED ALG CDFNT OVER GOGEBIC COUNTY AND MOVG IN MQT COUNTY ATTM...CAPES OVR GENESIS AREA 1000-1400 J/KG. THREAT MAINLY LARGE HAIL AS WEB BULB ZERO 7500-8000 FT OVR AREA AND FZRG LVLS 9-11 KFT. WILL KEEP MENTION OF SCT SHRA/TSRA ALG AND AHD OF CDFNT FOR BARAGA-IRON ZONES EWD. TONIGHT...AFTER CDFNT MOVES THRU THIS EVENING EXPECT SOME WRAPAROUND SC ON BACKSIDE INITIALLY BUT THEN AS SFC LOW OVR LAKE SUPERIOR PULLS NE INTO QUEBEC FLOW BCMS SHARPLY ANTICYCLONIC AND DWPNTS OF LOW TO MID 30S ADVECT INTO FA WITH NLY FLOW...PER ETA. THIS SHOULD HELP POKE HOLES IN SC AND LOWER TEMPS TO NR MOS GUIDANCE IN LINE WITH UPSTREAM OBS. .FRIDAY...CONTINUED CAA IN ANTICYCLONIC IN 10-15 KT NLY FLOW...FLOW WKNS FM WEST DURING DAY AS CANADIAN SFC HIGH BUILDS IN OVER MN. KEPT PARTLY SUNNY SKIES IN FCST IN CASE ANY WRAPAROUND SC LINGERS INTO MORNING OR GETS TRAPPED UNDER SUBSIDENCE INV AT 900 MB PER ETA SNDGS. .FRIDAY NIGHT...CLRG SKIES WITH BUILDING HI PRES...CNTR OF SFC HI FCST TO SETTLE SOMEWHERE OVR SW WI/NE IA. LOOK FOR WIND TO DIE OFF ESPECIALLY OVER SW ZONES WHERE ETA FCSTG DWPNTS OF AROUND 30. FROST WILL BE MOST WIDESPREAD SW ZONES...LGT NW WIND OVER NCNTRL AND ERN ZONES MAY KEEP TEMPS UP ENOUGH TO CONFINE FROST TO LOW LYING INLAND AREAS. .SATURDAY...SLIGHT REBOUND IN 850 TEMPS AS 850 MB RDG AXIS BCMS CNTRD OVR FA. TEMPS WILL STAY COOLER NEAR LAKE SUPERIOR IN ERN ZONES AS 850 MB 10-15 KT NW WINDS MIX TO SFC DURING DAY. .SATURDAY NIGHT....AVN WANTS TO BRING DOWN NRN STREAM SHRTWV AND ASSOC CDFNT LATE AND EVEN PRINTS OUT SOME PCPN...ETA SHOWING SIMILAR IDEA ALTHOUGH NOT AS NEARLY AMPLIFIED WITH WAVE. SINCE THIS IS QUITE A DEPARTURE FROM PREV MODEL RUN...WILL KEEP PARTLY CLOUDY FCST GOING AND WAIT TO SEE WHAT HAPPENS NEXT RUN. .EXTENDED...MODELS STILL AMPLIFY RDG FOR SUN-MON KEEPING FA DRY. MRF-ECMWF WANT TO BRING SHRTWV THROUGH RDG TUE INTO WED WITH MRF DVLPG AMPLIFIED UPR TROF FOR MID WEEK. HWVR...NEW AVN EXT A BIT SLOWER ON PROGRESSION OF SHRTWV AND ASSOC SFC TROF THRU RDG. THIS SEEMS REASONABLE GIVEN AMPLITUDE OF RDG TO BUILD IN OVR WEEKEND. SO WL TAKE OUT SHRA TUME AND JUST GO WITH INCRG CLDS. WL INSTEAD BACK OFF SHRA TO WED-THU AND BUY INTO MRF IDEA OF DVLPG MORE AMPLIFIED TROF IN LINE WITH ENSEMBLES. .MQT...NONE. VOSS
MIZ001>007-009>014-110400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1154 AM EDT THU MAY 10 2001 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM THREE LAKES TO CRYSTAL FALLS LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY. A COLD FRONT OVER WESTERN UPPER MICHIGAN WILL MOVE TO EASTERN UPPER MICHIGAN BY 8 PM. THIS FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON. PLAN ON THE SHOWERS AND THUNDERSTORMS TO DEVELOP IN MARQUETTE AND IRON MOUNTAIN AFTER 5 PM EDT...AND IN MENOMINEE...ESCANABA AND NEWBERRY AFTER 6 PM EDT. MOST OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND SMALL HAIL...EXCEPT ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY WHERE ISOLATED THUNDERSTORMS COULD PRODUCE HAIL TO 1 INCH IN DIAMETER. EXPECT ANY SHOWERS OR THUNDERSTORMS TO END AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION CONCERNING SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. AJ/KC
The Marquette radar (KMQT), 56 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
8 inch diameter trees up-rooted.
1 1/4 inch hail.
1 inch hail.
3/4 inch hail.
1 3/4 inch hail.
2 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248762, 5248763, 5248766, 5248533, 5248765, 5248764.